Having been on one pill or another for the past 7 years, I’ve experienced both the ups and down of being on it. I first went on it not long after my 16th birthday, not because I needed it for contraception (I was still a virgin at the time) but for the same reason most women seem to go on it these days; to help me control my periods. At the time they were irregular and really painful, I would be stuck in bed for two or three days per time and I could even have a period every three weeks!
Now that one did suck, big time!
The option I was given was to go on the pill. It was presented like a solve all and I snatched it up with both hands. When I said earlier that they didn’t tell me about the side effects, I was meaning in a mental capacity- they covered the usual warning about it increasing the risk of cancer and such. But what myself and so many other people seem to have discovered is that if you have pre existing mental health conditions, it makes them worse.
Originally I was on the combination oral pill I think. With this one you take it for 21 days and then have a 5 day break where you would have a period, then start taking it again to stop it. While on this my periods became slightly less painful but the main perk to this was knowing exactly when I would be coming on and not being caught by surprise half way through the school day and praying I’d brought some pads with me.
I’ve actually been super lucky as I’ve only ever come on while being sat on the toilet…ever! Its so strange and I have no idea why it happens for me and not anyone else I know, but from being 12 to being 18 when I changed over to the injection and stopped having them, I have only ever started my period while being sat on the toilet!
TMI? Probably. Freaky? Definitely!
The downside was I started to notice my anxiety and depression were getting gradually worse, to the point where I would have a panic attack while being stood at the door trying to force myself to go out of it to school. Originally I just put this down to all the shit that was happening at school with bullies and such, but when I left school and the problem didn’t go away, that’s when I started wondering why it had suddenly got so bad.
So as I’ve just mentioned I switched over to the injection when I was 18 and this was for several reasons. I had finally put two and two together that my anxiety and depression had got gradually worse since starting on the pill and so I spoke to my mum about it. She suggested trying the injection, as she’d been on it since not long after having me and has never had any real side effects from it- they even stopped her having periods which was my idea of heaven.
I booked an appointment with the nurse and she said there was no reason why I couldn’t switch over to it, then booked for me to come and have it when I was on my next period.
For anyone who might not be familiar with the injection and how it works I’ll give a quick explication: you have an injection every 12 weeks and you are covered from pregnancy for that whole time. You don’t have to remember to take anything or do anything extra…although the responsible adult in me feels I have to say that if you’re having sex with a new partner, please use a condom too as you could still catch an STI…okay I’m starting to feel like my mum!
Also with the injection it can stop you having periods full stop!
You can still “spot” from time to time and it doesn’t stop them for everyone, but from personal experience it stopped me having them altogether. This was one of the main reasons I didn’t want to stop taking it, I really don’t want to start having periods again if they’re going to still be like the ones I had when I was younger!
However a few months ago I decided that since I wasn’t seeing anyone and didn’t need it for contraception anymore, I would test out a theory I had; that this pill was starting to do the same as the last one. I’d noticed in the last year or so that every time I was due for my top up injection I would become ridiculously anxious and more prone to depressive episodes. So I decided to come off the pill for a while and give my body a break from all the fake crap I had been pumping into it for the last 7 years!
As soon as I was due for my next injection (and because I was actually watching for it) I noticed that I was becoming anxious over everyday things like going to uni or even just leaving the house. If someone didn’t answer me back within a few minutes of me messaging them I would feel like shit and convince myself that they hated me and I was a lonely friendless freak…very melodramatic I know.
By the end of the first month of being off it I phoned up and asked to make an appointment to go back on it as I couldn’t cope with the side effects. However the receptionist told me that because I’d been off all contraception I would have to take a pregnancy test…I told her that I’d not had sex while being off the pill, hell I’d not had it for nearly four months before coming off of it…but they still insisted I would have to do one!
Now this is probably just me and my weird principals but I was furious that they were implying I had slept around and that there was the possibility I could be pregnant. If I say that I’ve not slept with anyone and it’s impossible for me to be pregnant they should trust my word- I think I should know! Anyway I pretty much told them where they could stick the test and put the phone down.
I’m so glad I did!
After another few days I noticed that the problems were slowly starting to go away, I was no longer feeling as anxious every time I left the house and after a few more weeks I was less anxious than I’be been in a long time! Now I’m not saying my social anxiety has gone (far from it unfortunately) but I’ve noticed since coming off the pill and getting over the withdrawal stage, I’m back to what I’d call my old self. I can go out more on my own- I’ve even been able to sit in a new restaurant, order food and eat on my own- something I’ve never been able to do in my life!
Not only that but I’ve not had a full on depressive episode in over a month! Yes I’ve had my downers but I’ve been able to pull myself out of them and they’ve only lasted a day or two at the most, almost unheard of for me.
I feel so much better in my mental health now that I’ve come off the pill, I’m hoping it lasts as I could get used to this! Also I’ve still not had a period since my last injection about 6 months ago, which I’ve been told is normal and it could take up to 18 months for me to actually have one. This is the thing that is a bit annoying as I have no idea where and when I’m going to have it (although I’m hoping my toilet luck still holds out!) so I just carry pads with me at all times.
In my opinion the pill is literally like a drug- you start coming off it you get withdrawal symptoms, in my case a worsening of my anxiety and depression!
I’m really curious to hear your experiences with the pill ladies, have you had the same problems? If you’ve written your own posts on this subject please link me them below, I’d love to read them! Or has it had the opposite effect for you and helped you with your mental health? Either way let me know in the comments or on social media!
Thanks for stopping by! I’m a twenty-five-year-old digital media graduate with a passion for writing and a desire to change the way we view mental health and autism. I’ve owned jademarie.co.uk for nearly two years now, and its slowly changed from a place where I would brain dump whatever was going through my head that day, into a place where people can come for help, advice and hopefully a bit of a laugh. I do occasionally come out with a witty sentence or two. Mostly by accident.